I have heard that going of PPI or Prilosec is very difficult, because of the rebound effect, Is there a good or proper way to wean yourself off of this medication... They say it is not good to stay on it long term.
do a search here, you'll see different methods...Try cutting the dose back, see how you feel...I just recently had to double my dose, but I will cut back again in a few weeks..
Nobody likes the Idea of taking these PPI's the rest of your life, but you have to understand the damage reflux can cause by not taking them..Make sure your diet is correct for this condition...Thats number one.....
I would never stop instantly.
When I was on Nexium 40 mg per day I reduced my dose slowly. I went from 40 mg per day to 20 mg per day for one week.
Then 20 mg every other day for one week and then 20 mg once per week. This worked for me along with taking Gaviscon as and when needed.
Everyone is different and what suits one person may not do for another, so go by your own symptoms and you can always increase the dose if symptoms get worse.
Hope this helps,
The Following User Says Thank You to solofelix For This Useful Post: Duckmullet (10-08-2012)
Thank for the reply. I am on 20 mg Prilosec, have been on it for several years, because of acid reflux and sm. hiatal hernia. I have read so much lately on long term problems, and side affects.. So determined to try to get off of it. ... But worried about the rebound!
I'm not brave enough to quick, these are miracle drugs, but like all drugs we can expect side effects...Some of the over counter alternatives could also have side effects with long term use....My father suffered for years with ( more then likely) gerd...before PPI's
what a difference they would have made in his life....
I suffer from Gastritis and a Hiatal-Hernia.
I take Nexium only when I get a flare-up and then for no more than four weeks and cut the dosage down gradually.
This works for me, I can't speak for other people, were all different,
The Following User Says Thank You to solofelix For This Useful Post: Duckmullet (10-09-2012)
The recommended way is to halve the dose for 2 weeks, halve it again for 2 weeks, and keep halving it until you can stop.
That said, I had terrible rebound and could not tolerate halving it, so I now gradually taper off it, slowly reducing week by week. It is very hard to manage if you reduce by too much, so its better to start slowly, see how you go, you may be fine, and then increase the reductions if you are ok.
As others have said, everyone is different. And some people get off it with no problems at all. Good luck.